Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Do Bi Polar & HIV infection = Higher chance of Fatigue
Jan 10, 2001

I have had BI-polar/chronic depression all of my adult life. I have been on Nardil & Lithium for the last 13 years with great results. Since my infection with HIV in 1999, I find that I have less energy and no drive or energy. I take naps on a daily basis since I'm so tired all the time. I guess my real question is that, if you have a biochemical imbalance to begin with, does the HIV virus make it worse. One of the first symptoms I had even prior to my diagnosis was I went into a major depression 6 months before they diagnosed me. I have not been able to get my biochemistry back in balance since the HIV diagnosis, and I have tried to regulate it both on HAART and off HAART. My understanding is that HIV attacks everyone differently and that it attacks the weakest part of your system. SO being predisposed to a biochemical imbalance, it seems this is where the virus has effected me the most. My short term memory seems to be substantially worse, my sleep patterns are effected, anxiety and depression are at times crippling and I fear I will not be able to continue to run my business for much longer if this continues to worsen. I have tried almost all the SSRI antidepressants with mostly negative reactions. It seems the only antidepressant that works is MAIO's/Nardil. AT forty is this the beginning of the decline in mental capabilities and long-term depression and/or dementia or Alzheimer's because HIV is attacking my biochemistry?

Response from Dr. Frascino

Hi,

Thanks for your question. Certainly having more than one medical problem at a time can be a challenge. Since you've been coping with your bi-polar/chronic depression condition for some time luckily you've had a chance to see that medication can be very effective and helpful.

Now the HIV condition throws in another variable into the whole equation. You are now experiencing fatigue and other symptoms. So is it the Bi-polar/depression condition or is it HIV? Well, perhaps it could even be a combination of the two. You mention that you've been on and off HAART. Studies looking at drug interactions between antiretrovirals and antidepressants are underway and hopefully results will be forthcoming soon. Certainly we know that the potential for drug interactions is quite high. Therapeutic drug monitoring (checking the amount of drug in your blood stream) should help to sort out specific questions. I assume you've had your lithium levels checked periodically.

So what can you do now. It appears your quality of life is suffering somewhat from your fatigue and difficulty concentrating. As it turns out the medications we use for the treatment of depression can also cause some of these same symptoms. Check with your psychiatrist to see if your medication may need a dose adjustment. There are also several new antidepressants (and a few more on the way) that you might try. Dementia and/or Alzheimer's disease are quite different from bi-polar/depression conditions. Your physician by taking a careful history of your symptoms should be able to reassure you that this is probably not what's going on here.

HIV itself does not alter your biochemistry. It can be associated with dementia but this is rarely seen now with the advent of new more effective drug therapies. HIV can be associated with fatigue as a result of several factors. For instance, combination therapies that include AZT (retrovir, combivir, trizivir) can cause anemia. One of the most common symptoms of anemia is fatigue. HIV itself can also cause anemia -- "anemia of chronic disease". So I would certainly look at your lab work to see if you've developed anemia as this is easily and effectively treated with a medication called Procrit. Other common conditions associated with fatigue and HIV include hormonal imbalances. If you are a man you should have your testosterone level checked. If it is low, replacement therapy should help to increase your energy level. HIV medications in and of themselves can have fatigue as a potential side effect. So there are many possible overlapping causes for your current symptoms.

Bottom line, you have two conditions occurring simultaneously. Both conditions often require complex medication therapy. The possibility of drug-drug interactions is possible. Both conditions are associated with fatigue. You need to discuss your symptoms with both your psychiatrist and your HIV specialist. The two of them may need to develop a unified plan to help you sort what's happening in your particular situation. I'm hopeful that at least some of your symptoms will abate with careful management of both of your conditions. Certainly you need to keep both conditions under tight control. Since neither condition is static, periodic monitoring and readjustment of your medication regimen will be necessary.

From your current symptoms -- difficulty concentrating, altered sleep patterns, crippling anxiety/depression and lack of energy it appears that your underlying bi-polar/depression condition is presently not well-controlled. I would focus on this aspect first but with the help of both your psychiatrist and HIV specialist.

Finally you may need to consider a temporary break from work to sort out your medical problems. Talk to your doctor about temporary disability if your work environment is stressful. Make time for adequate rest, a good diet and a regular exercise program -- all of which may help with your fatigue complaints.

Good luck, I hope you feel better soon.

RJF


Previous
LONGEVITY OF REPLACEMENT THERAPY
Next
CBC

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement